Managing Hypersensitivity Reactions

Web Exclusives - Supportive Care
Wayne Kuznar

ANAHEIM—Hypersensitivity or infusion reactions to chemotherapy agents or monoclonal antibodies can be lifethreatening but often can be managed with premedications or titration of infusion rates, said Catherine Christen, PharmD, at the 45th American Society of Health-System Pharmacists Midyear Clinical Meeting & Exposition.

Medications associated with infusion reactions are platinum agents, taxanes, liposomal doxorubicin, etoposide, and monoclonal antibodies. Hypersensitivity reactions can be either allergic (IgE-mediated) or nonallergic (anaphylactoid).

Type I hypersensitivity reactions are usually IgE reactions. They occur after multiple infusions and within minutes of exposure, although delayed reactions (hours later) can occur. “Positive skin tests are a helpful diagnostic tool [for type I hypersensitivity reactions],” because they have a very high negative predictive value, she said.

Anaphylactoid reactions do not have an IgE basis, and may instead be caused by complement activation, said Christen, clinical assistant professor of pharmacy, College of Pharmacy, and clinical pharmacist, gynecology oncology, University of Michigan Health Systems, Ann Arbor. Anaphylactoid reactions occur with initial drug exposure; they usually respond to pretreatment with antihistamines and epinephrine. Cremophor-containing paclitaxel has been associated with hypersensitivity reactions, including anaphylaxis.

For infusion reactions, start at a slow rate and titrate up the rate of infusion as tolerated, she said.

Carboplatin
Hypersensitivity reactions to carboplatin are more common than with other chemotherapeutic agents, she said.

In one series of ovarian cancer patients with hypersensitivity reactions to carboplatin, successful desensitization was possible in 37 of 38 patients (105 of 106 successful desensitizations). Skin testing was performed before each desensitization; 5 of 7 patients with a remote history of hypersensitivity reactions became skin test–positive, and the authors concluded that such patients were at risk of developing more severe hypersensitivity reactions (Hesterberg PE, et al. J Allergy Clin Immunol. 2009; 123:1262-1267).

Carboplatin desensitization protocols in which suboptimal doses are given incrementally to render mast cells and basophils unresponsive to antigens “require a 1:1 RN-to-patient ratio,” she said. Eight to 12 dilution steps are usually required.

Castells and colleagues described a standardized 12-step rapid desensitization protocol for platinum-based chemotherapy (and paclitaxel, doxorubicin, and rituximab), in which the rate of infusion is increased every 15 minutes until the final dose is given (J Allergy Clin Immunol. 2008;122:574- 580). “The protocol takes 6 hours or more,” said Christen. Of 413 desensitizations performed, 94% elicited either mild or no reactions, and all patients were able to receive the full target dose.

Desensitization protocols must be carried out each time drug therapy is given on an intermittent basis, as with chemotherapy. “You need to desensitize with every dose,” she said.

Taxanes
Paclitaxel hypersensitivity may be an anaphylactoid or IgE-mediated reaction, which tends to occur early, during the first or second infusion, said Christen.

When encountering a reaction to paclitaxel, interrupt the infusion and administer protocol medicines—corticosteroids, diphenhydramine, and albuterol, she said. If the symptoms resolve, the infusion can then be restarted at a lower rate and titrated up.

To avoid hypersensitivity reactions to future paclitaxel infusions, she advises premedicating with additional antihistamines and corticosteroids, and a slow infusion rate that is titrated up as tolerated. Substitution of another taxane or a desensitization protocol similar to the one described for carboplatin may be tried. Hypersensitivity occurs less frequently with docetaxel than with paclitaxel, and reactions to docetaxel can be managed similarly to those with paclitaxel.

Etoposide/Teniposide
Hypersensitivity reactions to etoposide can occur with the first treatment or multiple courses, and can be anaphylactoid or IgE-mediated. Etoposide does not contain Cremophor; if infusion reactions occur, options are switching to teniposide or trying an etoposide desensitization protocol.

Liposomal Doxorubicin
Acute infusion-related reactions, possibly caused by activation of complement, have been documented in up to 10% of patients treated with a first infusion of liposomal doxorubicin. To minimize the risk of infusion reactions, Christen recommended an initial infusion rate of 1 mg/min. Reactions resolve over the course of several hours to 1 day after the infusion is stopped.

Monoclonal Antibodies
Infusion reactions to monoclonal antibodies can be IgE-mediated allergic reactions to foreign proteins or nonallergic reactions to cytokine release. Reactions to monoclonal antibodies occur primarily with chimeric products.

To manage monoclonal antibody-induced infusion reactions, Christen advised pretreating with acetaminophen and an antihistamine and slowly titrating the infusion to the full rate. “Interrupt the infusion as needed and treat reactions,” she said. “You can usually restart the infusion at a 50% lower rate than titrate up to completion.”

Risk factors for fatal outcomes in recipients of rituximab are chronic lymphocytic leukemia, mantle cell lymphoma, high circulating lymphocyte counts (>50 mm3), bulky disease, and pulmonary infiltrates.

Related Items
Neoantigens Are Effective Targets for Developing Cancer Vaccines
Wayne Kuznar
TOP - November 2019, Vol 12, No 4 published on November 7, 2019 in Emerging Therapies
Repotrectinib, an Investigational TKI, Induces Response in ROS1-Fusion–Positive NSCLC
Wayne Kuznar
TOP - August 2019, Vol 12, No 3 published on July 29, 2019 in Lung Cancer
Single-Agent ONC201 Induces Responses in Patients with Hard-to-Treat Recurrent High-Grade Glioma
Wayne Kuznar
TOP - August 2019, Vol 12, No 3 published on July 29, 2019 in Emerging Therapies
NCI-COG Pediatric MATCH Trial Shows High Rate of Targetable Molecular Alterations
Wayne Kuznar
TOP - August 2019, Vol 12, No 3 published on July 29, 2019 in Pediatric Cancer
Updated NCCN Treatment Guideline for CML Establishes Criteria for Stopping TKI Therapy
Wayne Kuznar
TOP - May 2019, Vol 12, No 2 published on May 13, 2019 in NCCN
Immunotherapy Strategies in the Updated NCCN Guideline for NSCLC Hinge on PD-L1 Testing
Wayne Kuznar
TOP - May 2019, Vol 12, No 2 published on May 13, 2019 in NCCN
Updated NCCN Breast Cancer Guideline Expands Treatment Recommendations for HR-Positive, HER2-Negative Disease
Wayne Kuznar
TOP - May 2019, Vol 12, No 2 published on May 13, 2019 in Breast Cancer, NCCN
Immunotherapy Combination Extends Survival in Advanced Refractory Colorectal Cancer
Wayne Kuznar
TOP - May 2019, Vol 12, No 2 published on May 13, 2019 in Colorectal Cancer
Tumor Metabolism-Altering Regimen Achieves Clinical Benefit in Metastatic Pancreatic Cancer
Wayne Kuznar
TOP - May 2019, Vol 12, No 2 published on May 13, 2019 in Pancreatic Cancer
CAR T-Cell Therapy Fills Unmet Needs in Leukemia and Lymphoma
Wayne Kuznar
TOP - May 2019, Vol 12, No 2 published on May 13, 2019 in Immunotherapy
Last modified: February 20, 2019